Monday, March 19, 2007

GIVE ME A SIDE ORDER OF GLUCAGON TO GO w/THE PEANUT BUTTER SANDWICH

The morning sun enters the bedroom and plants a kiss upon my awakening body and the budding foliage within the room that awaits Spring Birth.

My exercise is done with precise movements along the bare-wood floor.

Breakfast is consumed with hot fragrant coffee that moistens my tongue and mingles with the hastily chewed potatoes and eggs.

I dress quickly to arrive for my expected appointment that never takes place. Partial snips of Matter within Time and Space greet me as if I am watching a Movie Trailer. I force myself to turn away from the strange visions before me and do a quick diagnostic which yields 37mg/dl.
Rushing to what I perceive as my Kitchen, there sits as if perched upon a twig and awaiting instructions is a can of Honey.
My palette only allows 1T as I search for other Rescuers.

An orange case flashes before me that encloses a powdery mixture with a solvent filled syringe waiting to create the Suspension that will give Life. The Glucagon is injected and the peanut butter sandwich is eaten.

14 comments:

cass said...

really!? wow. that must have been some low.

i have 4 glucagon shots... but, they are expensive and a pain to get from the dr. to boot. somehow even in the uglier of lows, i have managed to avoid using it.

BetterCell said...

Hi Cassandra....Yeah it was very low:37mg/dl. I have had experience in the past where "correcting" for this type of low with other things were not fast enough so I ended up Unconscious. I want to avoid that, which is why I played it "fail-safe".

cass said...

i don't think i have ever lost conciousness. maybe when i was a kid i did, i'd have to ask my parents i guess.

so, does it hurt? how does it feel? is it difficult to administer the glucagon to yourself when you are so low?

BetterCell said...

The GlucaGen HypoKit is made by Novo Nordisk and contains a very small vial of the Glucagon powder that you fill with a "pre-filled syringe of liquid solvent that will dissolve the Glucagon so you would be able to draw it up into the same provided syringe. It does have a longer needle because it is an IM(Intramuscular) injection. When you are between states of semi-consciousness, the feeling of sensation does not have uppermost importance but survival does. It did not hurt and I was able to still inject myself with some difficulty because I was somewhat "out of it", but determined nonetheless.

Chrissie in Belgium said...

Hi Barry,
Not fun. I am glad you are OK. I have never taken glucagon when I am conscious. So you like peanut butter sandwiches too. I think EVERYBODY loves peanut butter. I wonder sho invented it. Skippy I quess?! How are you feeling this morning? OK I hope!

Scott said...

Personally, I've never injected glucagon myself, as if I'm coherent enough to mix the glucagon powder with the vial of liquid it comes with, I'm well enough to consume a few glucose/detrose tablets.

Besides, the side effect of glucagon (in some people, anyway) can include vomiting and severe nausea, so I generally keep it for family/friends/etc. if I'm ever incoherent they have a way to treat me without calling 911, but never used it on myself.

BetterCell said...

Hi Chrissie and Scott......
Given the emergency nature of the situation where Time is critical in determining consciousness or unconsciousness, I had very few opportunities for choice except to treat the on-going crisis with something I knew(based upon past experience) was going to "work". In the past when I was faced with a similar situation and was also alone(very dangerous if undergoing Hypoglycemia), the fast dropping of my blood sugars and the delayed time in CHO absorption was a factor in my Unconsciousness which I did not want to repeat. I do not inject Glucagon every time I "feel" Hypoglycemic......that would be foolish. But if I am alone, incoherent due to the Hypoglycemia, with low and fast falling blood sugar levels and a learning experience from past episodes, then the "Body/Person knows what to do", if they are still able to help themselves.
I have never experienced nausea or vomiting with Glucagon

Minnesota Nice said...

Lots of people writing about hypos these days (I was going to say "hypomania" but I believe that term is used in conjunction with bipolar disorder). I had another bad one coming home from the grocerystore this evening - tripped on a bulge in the sidewalk but caught myself and regained balance. I felt very low but tested at 57 so thought I could make supper first. When I started to fumble with a sharp knife I thought it maybe wasn't such a hot idea.

Anyway, the only time I ever purchased glucagon was to take it with on a camping trip of women from my book club. After we'd set up, I showed it to everyone and started to explain how to use it. One person started shrieking and exclaimed, "put that away - I'll be sick if I look at the needle". They then concluded that since we had a cell phone, they would summon an ambulance if I should become unconscious. I had to bring up the point that it had taken us over an hour to hike into the campsite from the parking lot - did they think the paramedics had wings? Duh.......
Being as I too live alone, maybe I should get some. But then there's the thought that if sometimes I can't get the little straw in the juicebox, how would I be able to prepare and inject it?

BetterCell said...

You have a point Kathy. Timing is everything. The longer you wait to retrieve an on-going Hypoglycemia the greater the chance of totally losing consciousness.
The "Artificial Pancreas" has not yet arrived nor has the "Cure:, where your Body will automatically make the required and necessary adjustments to restore Euglycemia.
BTW, the people who you describe as going on a camping trip with have displayed both their ignorance and lack of critical thinking/judgement. I would not want to be around them or people (there are many) like them in any emergency situation.

Minnesota Nice said...

Barry, it was not a big surprise when the bookclub disbanded shortly after the outing. I guess we found out way too much about each other to continue the relationship..........

Kris said...

37 is a scary low. Although I don't know what it actually feels like, I have seen it from the outside. The night my daughter was 34mg/dl and had a seizure was very scary for me. I can only imagine what it's like for her. We've had to use the Glucagon twice in the past 2 years. It's definitely a life saver for sure!

Thank you again for the link to the blog with Gluten Free recipes. I think you gave it to me once before and I totally forgot about it. She has some great stuff on there!

Take care. :o)

BetterCell said...

Hi Kris, there is a correlation between having T1DM and other auto-immune Illnesses. Thus, a tendency does exist and cannot be ruled out that by having T1DM it will prevent the person from ever having Celiac Disease, Thyroid Disease, Graves Disease and a host of others.
The Glucagon Hypokit that Nova Nordisk makes does not and should not be refrigerated. By doing so, the Glucagon that is in the vial will clump and be harder to dissolve. In an emergency(severe Hypoglycemia) where time matters, any delays in the administration of Glucagon is counter-productive.

Bernard said...

Barry

That sounded like a terrible low. I'm glad you made it through OK.

Personally, I can't stand Glucagon it always makes me sick.

I'll have to check out the Hypokit. The styling alone of the Lilly kit is enough to make me not want to have my wife use it on me.

Bad enough to have a bad low, but then to be injected with such and ugly glucagon kit. How terrible would that be. :-)

BetterCell said...

Hey Bernard...........Who cares what it looks like. In this type of awful situation for any of us, the most important thing is that it "does its job" and is reliable.
It does both.
A blind date would be different....Maybe not lol.

Blog Archive

About Me

My photo
New York, New York, United States
I do not give up my Autonomy,especially to the Medical Profession. Passionate, Creative, Able to see Beauty within Simplicity, I Am Not A Diabetic, rather I have Diabetes (there is a big difference between the two on many levels).Type 1 Diabetes since 5 years of age. Belief in G-D